Gynecomastia can be an embarrassing health condition for men. It leads to enlarged breasts and puffy nipples. Some of the causes are related to hormones, genetics, and even obesity, but there’s another cause that men should be aware of – medication.
Recently, Risperdal has been under fire due to it causing gynecomastia in young men.
This was not reported as a side effect of the medication, and has caused a lot of pain and suffering for those who ended up with the condition as a by-product of the medication.
While Risperdal didn’t make it clear to users of this side effect, other drug manufacturers have made sure to do so because they don’t want to end up with lawsuits similar to what Janssen Pharmaceuticals and Johnson & Johnson are dealing with.
What’s unfortunate is that many people do not review the side effects of medication before taking them, and then they are surprised by the onset of gynecomastia and other conditions.
Medications Proven to Cause Gynecomastia
To help individuals understand which medications may cause male breast enlargement, here is a list published by Pharmacology Weekly.
This is an extensive list but may not be complete. Always speak to your doctor about whether the medications you are taking might cause gynecomastia. Just because male breast enlargement is a risk, it’s not a guarantee.
Many men take one or more of these medications, and never deal with gynecomastia. Again, the best thing you can do is speak to your doctor about any concerns you may have about any of the side effects of these drugs.
Effects of Enlarged Male Breasts
Men with gynecomastia come in to our offices and describe feeling insecure and having low self-confidence. They are ashamed of their chest and try to hide it as much as possible.
This can make them avoid certain clothes, hide when they are in locker rooms, and shy away from certain environments such as the pool or beach. It’s not a condition that is easily explained or discussed. The impact it can have on the quality of person’s life is great.
What to Do About Gynecomastia
If you’ve taken one or more of the above medications and have suffered from gynecomastia, there is something you can do – surgery. Gynecomastia surgery can resolve enlarged breasts and puffy nipples.
For those who suffer from this condition due to medication, as long as the medication is not taken again, the enlarged male breasts should not return. Please ask your doctor before stopping any medications.
For more information concerning male breast reduction or gynecomastia surgery, contact the highly qualified plastic and cosmetic surgeons at Advanced Cosmetic Surgery of New York.
We offer a free consultation for new patients, so you can discuss your condition and possible options. Call us today to schedule the appointment that could lead to a completely new life for you.
*The information on this page is not intended to be used as medical advice in any way. Always consult with your doctor for any health related concerns.